MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570530
Medical Device Problem Codes Positioning Failure (1158); Material Integrity Problem (2978); Activation Failure (3270)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).(b)(4).A wallflex biliary rx covered stent and delivery system were returned for analysis.Visual examination of the returned device found the stent was partially deployed and the shipping mandrel was returned inside the device.The outer blue sheath was kinked approximately 60 cm from the tip of the delivery system.The stent was inspected and it was noted that the stent did not fully expand and holes were noted on the stent cover.Functional evaluation revealed that it was possible to deploy the stent by actuating the delivery system without resistance.The outer diameter (od) of the stent was measured and the distal measurement was found to be smaller than the od specification.No other issues with the stent and delivery system were noted.The reported even of stent failure to deploy was not confirmed as the stent could be deployed with no resistance.The investigation concluded that the reported event and the observed failures were likely due to factors encountered during the procedure.The kink noted on the outer sheath of the delivery system may have been a result of an excessive force applied to the device during the attempted deployment.It may be how the device was handled or manipulated, the interaction of the device with the scope, and the patient anatomy could have caused the kink in the outer sheath.The number of attempts trying to release the stent could have caused the stent to partially deploy and could have caused holes on the stent cover.The position of the sheath during removal of the patient could have caused the stent failure to expand; therefore, the od distal measurement was found to be smaller than the od specification.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.A labeling review was performed and from the information available, this device was used per the directions for use (dfu)/ product label.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary rx covered stent was to be used to treat a malignant stenosis in the lower segment of the biliary tract during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2020.According to the complainant, during the procedure, the outer sheath felt stuck and the stent failed to deploy.Reportedly, the delivery system failed to unsheathe the stent.The procedure was completed with another wallflex biliary stent, there were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: this event has been deemed an mdr reportable event based on investigation result which revealed the stent cover was damaged and the stent failed to expand.

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10346797
Report Number3005099803-2020-03046
Device Sequence Number11586683
Product Code FGE
UDI-Device Identifier08714729764915
UDI-Public08714729764915
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/02/2021
Device Model NumberM00570530
Device Catalogue Number7053
Device Lot Number0024367215
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/09/2020
Initial Report FDA Received Date07/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight66